Georgia, 2009Flood and Heavy Rain in Georgia, June 4, 2009
June 4, 2009 · NWS FFC · 2 events in 2 counties and zones
S. A nearly stationary cold front extended from the Tennessee Valley into the mid-south.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper trough was located across the southeast and south central U.S. A nearly stationary cold front extended from the Tennessee Valley into the mid-south. A warm, humid, unstable air mass remained across the region. Scattered to numerous showers and a few thunderstorms were noted across all of north and central Georgia. Some brought heavy rainfall resulting in minor flooding and street flooding during the afternoon, especially in the Atlanta and Columbus metropolitan areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 4, 2:48 PM EST, 42 minutes earlier.
Area forecast discussion, Jun 4, 2:48 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
348 PM EDT THU JUN 4 2009
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
CURRENT RADAR LOOP SHOWS SHOWERS AND THUNDERSTORMS MOVING NE ACROSS
THE SOUTHEASTERN U.S. THESE STORMS ARE ROTATING AROUND A CLOSED LOW
PRESSURE SYSTEM CENTERED NEAR CSG. THIS LOW CENTER IS EXPECTED TO
CONTINUE MOVING NE AS IT DEEPENS AND PUSHES OFF THE MID ATLANTIC COAST
BY 00Z SAT. THIS LOW WILL CONTINUE TO PULL GULF MOISTURE NORTHWARD
WITH IT BRINGING CONTINUED SHRA/TSRA TO NORTH AND CENTRAL GA THROUGH
FRI EVENING. NOT EXPECTING MUCH SEVERE WEATHER WITH THIS SYSTEM AS
THE ATMOSPHERE IS MARGINALLY UNSTABLE BUT IT IS VERY MOIST. PWS
ACROSS THE AREA ARE AROUND 2 IN SO SHOULD SEE A GOOD DEAL OF PRECIP
OVER THE NEXT 24 HOURS. SOME AREAS ACROSS CENTRAL GA HAVE ALREADY
SEEN 1 TO 1.5 IN SINCE YESTERDAY. ONCE THIS LOW MOVES NE A SECONDARY
LOW CENTER DEVELOPS OVER SOUTH GA BY 06Z SAT. THIS SECONDARY LOW
WILL KEEP SOME OF THE ORIGINAL LOWS BACKSIDE MOISTURE IN ACROSS EAST
GA KEEPING POPS THROUGH SAT EVENING. THIS LOW WEAKENS QUICKLY AS IT
GETS ABSORBED INTO A BERMUDA LIKE RIDGE THAT BUILDS ACROSS THE AREA
BEGINNING SUN. TEMPS WILL STAY AROUND OR SLIGHTLY BELOW SEASONAL
NORMS THROUGH THE SHORT TERM.
.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS THE BERMUDA RIDGE BUILDS ACROSS THE REGION SUN A FAIRLY STRONG
UPPER LEVEL RIDGE BEGINS BUILDING OUT OF THE WESTERN GULF MON. THIS
UPPER RIDGE CONTINUES TO BUILD NORTHEAST OVER THE REGION THROUGH THE
MIDDLE OF NEXT WEEK WHICH SHOULD HELP TO KEEP DIURNALLY DRIVEN
CONVECTION CHANCES TO ISOLATED OR SCATTERED. THIS RIDGE EVENTUALLY
FLATTENS AS A NEW UPPER TROUGH DIGS INTO THE CENTRAL U.S. SHIFTING
EAST WITH RAIN CHANCES INCREASING BY NEXT THU.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 64 75 64 81 64 / 90 70 30 20 10
ATLANTA 64 75 63 81 66 / 80 70 20 10 5
BLAIRSVILLE 63 71 57 80 59 / 90 60 20 10 10
CARTERSVILLE 62 75 58 84 62 / 90 60 10 10 10
COLUMBUS 67 79 65 85 67 / 80 70 20 20 10
GAINESVILLE 62 73 63 80 64 / 90 70 30 10 10
MACON 68 82 65 86 67 / 80 70 40 30 20
ROME 66 81 61 88 64 / 80 50 5 10 10
PEACHTREE CITY 65 76 62 83 64 / 80 70 20 10 5
VIDALIA 68 84 68 84 67 / 60 60 40 30 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01
Hazardous weather outlook, Jun 4, 5:57 AM EST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
657 AM EDT THU JUN 4 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
657 AM EDT THU JUN 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED.
.SYNOPSIS...
A VERY MOIST TROPICAL AIRMASS WILL REMAIN ACROSS THE SOUTHEASTERN
STATES THROUGH FRIDAY WHILE AN UPPER LEVEL TROUGH APPROACHES
GEORGIA FROM THE WEST. A SURFACE LOW CENTERED NEAR PENSACOLA EARLY
THIS MORNING WILL CROSS GEORGIA TODAY MOVING INTO THE CAROLINAS
TONIGHT.
.PRIMARY HAZARDS...
A FEW LIGHTNING STRIKES ARE EXPECTED...MAINLY THIS AFTERNOON AND
EVENING.
.DISCUSSION...
THE DEEP AND SATURATED TROPICAL AIRMASS WITH PRECIPITABLE WATER
AROUND 2 INCHES WILL ALLOW FAIRLY WIDESPREAD RAIN TODAY AND THIS
EVENING. LOCALLY HEAVY RAIN IS POSSIBLE...BUT SHOULD NOT BE ENOUGH
TO CAUSE SIGNIFICANT FLOODING CONCERNS. WEAK INSTABILITY WITH CAPES
BETWEEN 200 TO 600 WILL BE JUST ENOUGH TO GENERATE A FEW LIGHTNING
STRIKES. GIVEN FAIRLY STRONG LOW LEVEL WIND SHEAR SOUTHEAST OF A
LA GRANGE TO ATHENS LINE...A BRIEF AND WEAK TORNADO CANNOT BE RULED
OUT...ALTHOUGH THE PROBABILITY IS QUITE LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A GOOD CHANCE OF THUNDERSTORMS ON FRIDAY. NO HAZARDOUS
WEATHER IS EXPECTED SATURDAY OR SUNDAY. A SLIGHT CHANCE OF
THUNDERSTORMS EXISTS MONDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
Heavy Rain, Muscogee
- When
- June 4, 3:30 PM EST to 5:30 PM EST
- Where
- Muscogee County, 2 mi S of Columbus to 4 mi NE of Columbus
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 32.451, -84.970
Columbus television stations reported that extensive street flooding was observed throughout the Columbus metropolitan area. A number of cars stalled out when people attempted to drive them through areas of high water.
Flood, Fulton
- When
- June 4, 6:45 PM EST to 9:30 PM EST
- Where
- Fulton County, 1.89 mi NNW of Hapeville to 1.88 mi NNW of Hapeville
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 33.696, -84.410
The Fulton County Emergency Management Director reported that heavy rain resulted in a small unnamed tributary, located just west of Interstate 85 and between Georgia Highway 166/Langford Parkway and Langston Drive, rising out of its banks and flooding an adjacent home. The flooding to the home was confined to the yard, crawl space, garage, and a parked car. Further examination determined that the flooding was the result of a collapsed culvert pipe casued by heavy runoff and debris buildup in the area.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Florida, June 4, 2009$1.3 million · EF0 · 1 event
- Tornadoes and Hail in Texas, June 4, 2009$50,000 · EF0 · 23 events
- Flash Flooding in Tennessee, June 4, 2009$96,000 · 5 events
- Hail and Damaging Winds in Texas, June 4, 2009$47,000 · 1.75 in hail · 9 events
- Damaging Winds in Georgia, June 4, 2009$61,000 · 55 kt wind · 2 events
- Strong Wind in Washington, June 4, 2009$35,000 · 2 events
- Tornado in Georgia, June 4, 2009$35,000 · EF0 · 1 event
- Tornado and Hail in Oregon, June 4, 2009$16,000 · EF0 · 9 events
- Debris Flow and Hail in Oregon, June 4, 2009$3,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Virginia, June 4 to 5, 2009$2,000 · 60 kt wind · 11 events
- Waterspouts in South Atlantic Coastal Waters, June 4, 20092 events
- Damaging Winds in Florida, June 4, 2009$5,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182840, 182839.